From Fever Medications to Antibiotics, 10 Common Medicines That Can Have Dangerous Side Effects When Mixed With Alcohol!
Alcohol (Photo credits: Wikimedia Commons)

Have you ever taken alcoholic beverage while on antibiotics? You are not alone. And while that might raise no eyebrows, mixing alcohol with common medications can have surprisingly dangerous side effects. The medications can cause everything from confusion, dizziness and difficulty in breathing. Of course, it won't happen every time you accidentally drink while taking a medication, but you would better be safe than sorry. Let us put it this way: the more often you drink alcohol, the more likely you are to have an interaction with medication and fall victim to the side effects. Here's a list of common medications that could have awful side effects when mixed with alcohol.

1. OTC Pain and Fever Medications

Mixing acetaminophen with alcohol regularly, can cause severe damage to your liver. That said, Tylenol on its own, can do some level of damage to your liver when taken frequently. Mixing alcohol with the OTC pain drugs also puts you at the risk of an upset stomach, ulcer and rapid heartbeat.

2. Allergy, Cold and Flu Medicines

Taking alcohol with any of the allergy or flu medicines can add to the drowsiness. When you mix alcohol with any of the medication containing acetaminophen, you will suffer the same liver-damaging side effects. From Pet Allergy to Inhaling Cigarette Smoke, 6 Things That Are Making You Sneeze All the Time!

3. Prescription Pain Medications

According to a study published in the National Library of Medicine, alcohol can aggravate the side effects of meperidine which can sometimes also prove fatal. Apart from making you feel drowsy and dizzy, mixing these drugs with alcohol can result in difficulty in breathing, impaired motor control and memory problems.

4. Antibiotics

When you are into antibiotics such as Flagyl and Nizoral, you can experience a fast heartbeat and sudden surge in blood pressure when you mix them with alcohol. Alcohol can also worsen the unpleasant symptoms of antibiotics such as dizziness and upset stomach. Higher Antibiotics Use May Raise Parkinson’s Disease Risk

5. Depression and Anxiety Medications

The psychosomatic drugs can make you feel dizzy, drowsy and also up the risk of a drug overdose when mixed with alcohol. Also, mixing alcohol with a class of antidepressants called Monoamine can cause your blood pressure to get dangerously high and mess with your heart.

6. Sleep Medications

Combining sleep medications with alcoholic beverages can make you feel sleepy, drowsy, and dizzy and even make it difficult for you to breathe. You may also potentially experience impaired motor control and have trouble remembering things. Side Effects of Sleeping Pills: Regular Dosage Can Impact Blood Pressure in Older Adults

7. Heartburn Medications

Never mix alcohol with heartburn medicines thinking that you will feel better after taking the medication. Your blood pressure will get impacted, your heartbeat will race and you will have a lower tolerance for alcohol.

8. Diabetes Medications

Drinking while taking medications to control your diabetes can make your blood sugar levels to fall to dangerously low levels. They can also make you feel nauseated and give you a headache.

9. Blood Pressure Medications

You can also develop heart problems, like an arrhythmia when you are gulping down alcohol along with the blood pressure medications. You may also get dizzy, drowsy and even faint. Home Remedy of the Week: Eat Dark Chocolate to Reduce High Blood Pressure or Hypertension

10. Cholesterol Medications

Most medicines advised to reduce bad cholesterol in the body can impact your liver when taken with alcohol. For instance, you might suffer from flushing and itching with Niaspan and Pravigard could increase the chances of stomach bleeding.

The medications that we listed don't even make up half of the medicines that interact poorly with alcohol. The safest thing to do is to ditch alcohol when you are taking medications and when in doubt, get in touch with your doctor.